Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 137, NWS Memphis, TN

August 15, 2008Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 15, 2008, 6:10 PM CDT for Tallahatchie County, Yalobusha County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 6:10 PM CDT (23:10 UTC)
Expired
Aug 15, 2008, 8:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Tallahatchie County, MS, Yalobusha County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 152312
FFWMEG
MSC135-161-160115-
/O.NEW.KMEG.FF.W.0137.080815T2312Z-080816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
610 PM CDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...          
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 815 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT 1 
TO 3 INCHES OF RAINFALL WILL LIKELY FALL ACROSS THE WARNED AREA AND 
LEAD TO FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER
  VALLEY...VELMA...SCOBEY AND COFFEEVILLE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3381 9015 3417 8974 3417 8971 3419 8971
      3419 8962 3403 8950 3395 8950 3387 8962
      3387 8977 3390 8977 3390 8993 3383 8995

$$
1 follow-up statement
000 
WGUS74 KMEG 160048
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
748 PM CDT FRI AUG 15 2008

MSC135-161-160115-
/O.CON.KMEG.FF.W.0137.000000T0000Z-080816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YALOBUSHA MS-TALLAHATCHIE MS-
748 PM CDT FRI AUG 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL TALLAHATCHIE AND YALOBUSHA COUNTIES...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS
DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER VALLEY
AND VELMA.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

LAT...LON 3381 9015 3417 8974 3417 8971 3419 8971
      3419 8962 3403 8950 3395 8950 3387 8962
      3387 8977 3390 8977 3390 8993 3383 8995

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:41 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 15, 3:41 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT FRI AUG 15 2008

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE REALLY INCREASED ACROSS THE
MIDSOUTH THIS AFTERNOON AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS
THE AREA. SO FAR TODAY...STORMS HAVE BEEN RATHER TAME WITH ONLY
HEAVY RAINFALL REALLY TO REPORT. THERE STILL EXISTS SOME THREAT
FOR LOCALIZED HEAVY RAINFALL AND A FEW STRONG THUNDERSTORMS SO
WILL KEEP MENTION IN THE HWO THROUGH THE EVENING HOURS.
CONVECTION SHOULD PERSIST THROUGH MUCH OF THE EVENING AND OVERNIGHT
HOURS ESPECIALLY ACROSS AREAS SOUTH OF INTERSTATE 40 SO HAVE
RAISED POPS FOR TONIGHT IN THESE AREAS.

HIGH PRESSURE SEEMS A LOT SLOWER BUILDING IN ACROSS THE AREA ON
SATURDAY SO HAVE RAISED PRECIPITATION CHANCES FOR EASTERN
ARKANSAS...NORTH MISSISSIPPI...AND SOUTHWEST TENNESSEE. THINK
SKIES MAY CLEAR ACROSS EXTREME NORTHERN AREAS OF THE MIDSOUTH BY
SATURDAY AFTERNOON SO THE WARMEST TEMPERATURES WILL BE ACROSS THESE
AREAS NORTH OF INTERSTATE 40. BY SATURDAY NIGHT...RAIN WILL HAVE
SHIFTED SOUTH OF THE AREA AS HIGH PRESSURE BEGINS TO BUILD KEEPING
DRY CONDITIONS OVER THE AREA.

MEDIUM RANGE MODELS BEGIN TO DIVERGE IN SOLUTIONS BEGINNING
MONDAY AS THEY ARE HAVING A HARD TIME DETERMINING WHAT THE UPPER
LOW OVER THE CENTRAL PLAINS AND THE TROPICAL SYSTEM OVER THE
SOUTHEAST U.S. ARE GOING TO DO. AS A RESULT...THE MODELS ARE
HAVING A DIFFICULT TIME RESOLVING EXACTLY WHAT WILL HAPPEN OVER
THE MIDSOUTH DURING THIS TIME FRAME AS THE AREA LOOKS TO BE
SQUEEZED BETWEEN THESE TWO SYSTEMS. WITH THAT SAID...MONDAY AND
TUESDAY WILL REMAIN DRY WITH HIGH PRESSURE OVER THE AREA. HIGH
TEMPERATURES WILL BE NEAR NORMAL OR SLIGHTLY ABOVE NORMAL. BY
WEDNESDAY...WITH THE SURFACE HIGH SHIFTED EAST OF THE AREA...
SOUTHERLY FLOW WILL RETURN ALLOWING GULF MOISTURE TO MOVE BACK
INTO THE AREA. AS A RESULT...THINK THE CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL INCREASE WEDNESDAY AND
THURSDAY. HOWEVER...HIGH TEMPERATURES WILL REMAIN NEAR SEASONAL
VALUES WITH HIGHS IN THE LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  87  66  89 /  40  20   0  10
MKL  65  87  60  87 /  30  20   0  10
JBR  65  87  61  88 /  30  20   0  10
TUP  68  85  64  88 /  50  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS
Hazardous weather outlook, Aug 15, 3:56 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT FRI AUG 15 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
356 PM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS
UP TO 50 MPH...HEAVY DOWNPOURS...AND PEA SIZE HAIL ARE POSSIBLE
THIS EVENING ACROSS AREAS SOUTH OF INTERSTATE 40 INCLUDING EASTERN
ARKANSAS...WEST TENNESSEE...AND NORTH MISSISSIPPI. ADDITIONALLY...
LOCALIZED HEAVY RAINFALL OF 1 TO 3 INCHES MAY PRODUCE FLASH
FLOODING IN THESE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
REPORTS OF FLASH FLOODING SHOULD BE RELAYED TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

KNS

In the hours before

Special weather statement, Aug 15, 2:53 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT FRI AUG 15 2008

TNZ050-152030-
HAYWOOD TN-
253 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES NORTHWEST OF DANCYVILLE AT 253 PM
CDT...MOVING SOUTHEAST AT 22 MPH.

PEOPLE IN HAYWOOD COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Aug 15, 3:18 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT FRI AUG 15 2008

ARZ058-152045-
PHILLIPS AR-
318 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 45 MPH WINDS
WAS LOCATED 3 MILES WEST OF WATKINS CORNER AT 318 PM CDT...MOVING
NORTHEAST AT 35 MPH.

PEOPLE IN PHILLIPS COUNTY...INCLUDING THE CITY OF MARVELL...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 345 PM CDT.
Special weather statement, Aug 15, 3:35 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT FRI AUG 15 2008

TNZ089-090-152115-
FAYETTE TN-HARDEMAN TN-
335 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTH OF SOMERVILLE AT 335 PM
CDT...MOVING EAST AT 13 MPH.

PEOPLE IN FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM
CDT.
Special weather statement, Aug 15, 3:38 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI AUG 15 2008

MSZ001-002-TNZ088-152115-
DE SOTO MS-MARSHALL MS-SHELBY TN-
339 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A DEVELOPING THUNDERSTORM JUST NORTH OF OLIVE BRANCH WILL PRODUCE
WIND GUSTS OF 40 TO 50 MPH AND PEA TO DIME SIZE HAIL BETWEEN 345 PM
AND 415 PM. THIS THUNDERSTORM WILL DRIFT NORTH AT 5 MPH.

PEOPLE IN DESOTO...MARSHALL AND SHELBY COUNTIES...INCLUDING THE
CITIES OF COLLIERVILLE AND OLIVE BRANCH...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM
CDT.
Special weather statement, Aug 15, 5:38 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT FRI AUG 15 2008

MSZ020-021-152315-
YALOBUSHA MS-TALLAHATCHIE MS-
538 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EAST CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS IN EXCESS
OF 60 MPH WAS LOCATED 14 MILES SOUTHWEST OF SCOBEY OVER WESTERN
GRENADA COUNTY AT 538 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS
STORM WILL LIKELY MOVE INTO THE ADVISORY AREA OVER THE NEXT SEVERAL
MINUTES AND A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING IN
ADDITION TO STRONG WINDS AND HAIL ARE ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN TALLAHATCHIE AND YALOBUSHA COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615
PM CDT.
Special weather statement, Aug 15, 5:59 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT FRI AUG 15 2008

MSZ002-008-013-152330-
MARSHALL MS-TATE MS-LAFAYETTE MS-
559 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4
MILES NORTH OF HARMONTOWN AT 559 PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE...MARSHALL AND TATE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630
PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:09 PM CDTAreal Flood AdvisoryMEGAlcorn, Tippah2 hr
Aug 15, 5:55 PM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha50 min

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.